Arizona, 2013

Dust Storm and Hail in Arizona, August 22, 2013

August 22, 2013 · NWS PSR · 5 events in 2 counties and zones

Thunderstorms developed across portions of far southwest Arizona during the afternoon hours on August 22nd, and they affected the community of Yuma, as well as surrounding communities such as Fortuna Foothills and Somerton. The thunderstorms were quite intense and produced a wide variety of weather, including strong damaging winds in excess of 50 mph, locally dense blowing dust, moderate hail…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of far southwest Arizona during the afternoon hours on August 22nd, and they affected the community of Yuma, as well as surrounding communities such as Fortuna Foothills and Somerton. The thunderstorms were quite intense and produced a wide variety of weather, including strong damaging winds in excess of 50 mph, locally dense blowing dust, moderate hail and locally heavy rain. Winds were sufficient to blow down power lines and blow over trailer trucks. Hail nearly one inch in diameter fell in Yuma, and rainfall in the Fortuna Foothills approached 2 inches, leading to localized flooding. A wide variety of products were issued including Severe Thunderstorm Warnings and Urban and Small Stream Flood Advisories.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 22, 2:10 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 22, 2:10 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
210 PM MST THU AUG 22 2013

.SYNOPSIS...
A GRADUAL INCREASE IN PRECIPITATION CHANCES...AS WELL AS A DECREASE
IN TEMPERATURES...IS EXPECTED OVER THE NEXT SEVERAL DAYS AND INTO
THIS WEEKEND. INCREASED PRECIPITATION CHANCES WILL CONTINUE THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...
EARLY AFTERNOON RADAR ACROSS SOUTHEASTERN AND SOUTH CENTRAL ARIZONA
IS BEGINNING TO FILL IN WITH ISOLATED THUNDERSTORMS AND SHOWERS.
PERSISTENT CLOUD COVER OVER NIGHT AND MAJORITY OF THE DAY TODAY HAS
KEPT THE BOUNDARY LAYER MOIST...AT 2PM MANY DESERT LOCATIONS
REPORTING DEWPOINTS IN THE UPPER 50S AND LOW 60S WITH TEMPERATURES
JUST BELOW OR ABOVE THE 100 DEGREE MARK. A BIT MORE DAYTIME HEATING
TODAY COMPARED TO YESTERDAY HAS ALLOWED THE TEMPERATURES TO WARM
CLOSER TO SEASONAL NORMALS. 12Z MORNING UPPER AIR SOUNDINGS FROM
YUMA...PHOENIX AND TUCSON ALL INDICATED A MOIST ENVIRONMENT WITH
PWATS RANGING 1.4 TO 1.7 INCHES IN A MOISTURE RICH FETCH FROM THE
TROPICAL DEPRESSION SOUTH OF BAJA. SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING AND THE MAIN CONCERN
WILL BE FOR HEAVY RAIN AND SLOW MOVING STORMS...CREATING AREAS OF
LOCALIZED FLOODING POSSIBLE.

LOCAL HIGH RES MODELS /HRRR AND WRF/ HAVE DONE A DECENT JOB
PORTRAYING ANTICIPATED CONVECTION...AND CONTINUE TO HAVE MINOR
CHANGES IN THE FORECAST OVER THE NEXT 7 DAYS. AS THE PACIFIC
NORTHWEST TROUGH MOVES INLAND AND THE SOUTH CENTRAL PLAINS HIGH
PRESSURE RIDGE REMAINS MOSTLY STATIONARY...TROPICAL MOISTURE IS
BEING ADVECTED NORTHWARD AS THE TROPICAL DEPRESSION CONTINUES ITS
TREK NORTHWARD. AT THE SAME TIME...DRIER AIR IS PUSHING WEST ACROSS
EASTERN ARIZONA AS 1000-700MB MIXING RATIOS DROP TO AROUND 7-8 G/KG.
THIS SAID...THE MORE FAVORABLE AREAS FOR ACTIVITY WILL REMAIN ACROSS
FAR SOUTHWEST ARIZONA AND ISOLATED AREAS OF SOUTHERN GILA COUNTY
TODAY AND FRIDAY.

INCREASING TROPICAL MOISTURE AND A MORE UNSTABLE ENVIRONMENT ON
SATURDAY AND SUNDAY WILL LINGER INTO THE MIDDLE OF NEXT WEEK. MLCAPE
VALUES NEARLY 1000 J/KG EACH AFTERNOON COUPLED WITH PRECIPITABLE
WATER VALUES APPROACHING 2+ INCHES AND MID-LEVEL /700-400MB/
PERTURBATIONS ARE THE REASONING FOR CONTINUED HIGH POP VALUES AREA
WIDE.

TEMPERATURES WILL BE TRICKY AND LARGELY DEPEND UPON THE PREVIOUS
DAY/S EVENTS AND CLOUD COVER. TAKING THE SEASONAL NORMAL OF 104
DEGREES AS A BASELINE...I DO NOT SEE TEMPERATURES GOING ABOVE THIS
VALUE BUT RATHER REMAINING BELOW NORMAL THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
WEAK STEERING FLOW AND PERSISTENT CLOUDINESS WILL LIKELY INHIBIT
CONVECTION LATE THIS AFTERNOON AND THIS EVENING. SHOWERS AND
THUNDERSTORMS WILL GENERALLY BE CONCENTRATED ACROSS THE HIGHER
TERRAIN EAST OF PHOENIX. THE PROBABILITY OF AN OUTFLOW BOUNDARY OR
BLOWING DUST REACHING THE TERMINALS IS LOW.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
CONDITIONS ARE QUITE MOIST AND CBS ARE EXPECTED TO BUILD NORTHWARD
ALONG THE BAJA SPINE. PROBABILITY OF THUNDERSTORMS AND RELATED
IMPACTS SUCH AS STRONG WINDS AND BLOWING DUST...IS HIGHER THAN
NORMAL AT BOTH KIPL AND KBLH LATE THIS AFTERNOON AND THIS EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
MODELS CONTINUE TO DEPICT MOISTURE FROM TROPICAL ORIGINS MAKING ITS
WAY INTO THE DESERT SOUTHWEST THIS WEEKEND. THUS HUMIDITIES WILL
INCREASE SUBSTANTIALLY ALONG WITH PRECIPITATION CHANCES.
TEMPERATURES WILL DECREASE...TO WELL BELOW NORMAL BY SUNDAY...BEFORE
INCREASING TO NEAR NORMAL BY TUESDAY AND WEDNESDAY. STRONGER
SOUTHERLY WINDS ARE ALSO EXPECTED ON SATURDAY...MAINLY OVER
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA...WITH LESS BREEZINESS
THEREAFTER EXCEPT FOR THUNDERSTORM DRIVEN WINDS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...DEWEY
AVIATION...HIRSCH
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 22, 2:18 PM MST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
218 PM MST THU AUG 22 2013

AZZ020>023-025>028-CAZ030>033-232130-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
218 PM MST THU AUG 22 2013 /218 PM PDT THU AUG 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS
AFTERNOON AND EVENING. THE PRIMARY HAZARDS ARE GUSTY WINDS AND
LIGHTNING. INCREASED CHANCE OF LOCALIZED FLOODING WHERE STORMS PERSIST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY THROUGH THE MIDDLE OF NEXT WEEK AS MOISTURE INCREASES ACROSS
THE AREA. IN ADDITION TO GUSTY WINDS AND LIGHTNING...THERE MAY BE AN
INCREASED CHANCE OF FLOODING WHERE STORMS PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-232130-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
218 PM MST THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS
ARE GUSTY WINDS...LOCALLY HEAVY RAIN...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY THROUGH THE MIDDLE OF NEXT WEEK AS MOISTURE INCREASES ACROSS
THE AREA. IN ADDITION TO GUSTY WINDS AND LIGHTNING...THERE MAY BE AN
INCREASED CHANCE OF FLOODING WHERE STORMS PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 22, 1:16 PM MST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
116 PM MST THU AUG 22 2013

AZZ021-222100-
LA PAZ AZ-
116 PM MST THU AUG 22 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 200 PM MST

AT 111 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR QUARTZSITE...MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. PONDING OF WATER ON INTERSTATE 10 IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   QUARTZSITE...

LAT...LON 3347 11404 3353 11433 3377 11422 3373 11401
TIME...MOT...LOC 2015Z 013DEG 3KT 3366 11414

HIRSCH
Special weather statement, Aug 22, 3:46 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
346 PM MST THU AUG 22 2013

AZZ025-026-222330-
YUMA AZ-
346 PM MST THU AUG 22 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 430 PM MST

AT 341 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LIGURTA...CAPABLE OF PRODUCING 40 TO 50 MPH
WIND GUSTS...MOVING SOUTH AT 15 MPH.

LOCALLY DENSE BLOWING DUST IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   WELLTON...
   LIGURTA...
   FORTUNA FOOTHILLS...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3263 11443 3284 11438 3281 11419 3266 11412
      3258 11424
TIME...MOT...LOC 2244Z 005DEG 14KT 3271 11428

MEYERS

The radar

The Yuma radar (KYUX), 21 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 dust storm, 1 heavy rain. Local standard time, as filed.

Hail, Yuma

When
August 22, 4:52 PM MST to 4:55 PM MST
Where
Yuma County, 1.5 mi SSE of El Pueblecito
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.680, -114.620

Thunderstorms developed in the Yuma area during the afternoon hours on August 22nd, and they produced a variety of weather elements including moderate hail. Hail measured at 0.88 inches in diameter was reported in Yuma. The report was received via amateur radio. The report also indicated that visibility was less than one quarter of a mile in blowing dust. The storms led to the issuance of a Significant Weather Advisory for Yuma beginning at 1700MST and continuing until 1800MST.

Dust Storm, Yuma/Martinez Lake and Vicinity

When
August 22, 5:00 PM MST to 6:35 PM MST
Where
Yuma/Martinez Lake and Vicinity forecast zone
Reported by
Amateur Radio

Thunderstorms developed across far southwest Arizona during the afternoon hours on August 22nd and they affected the community of Yuma. The storms generated strong and gusty outflow winds in excess of 40 mph which were sufficient to produce dust storm conditions with visibilities at or below one quarter of a mile in dense blowing dust. At 1652MST, a report was received via amateur radio, indicating a dust storm in Yuma with visibility down to around one quarter of a mile. A Dust Storm Warning was then issued at 1700MST for the Yuma area; it was in effect until 1835MST. The dust storm and associated low visibilities were a significant disruption to rush hour traffic in Yuma and impacted motorists on area roads and highways such as Interstate 8. Fortunately there were no reports of injuries or significant accidents due to the dust storm.

Heavy Rain, Yuma

When
August 22, 5:00 PM MST to 7:00 PM MST
Where
Yuma County, 5.63 mi WSW of Ligurta
Reported by
Trained Spotter
Coordinates
32.640, -114.390

Thunderstorms developed across portions of far southwest Arizona during the afternoon hours on August 22nd and they affected the communities of Yuma and the Fortuna Foothills. In addition to producing gusty and damaging winds, they also produced locally heavy rainfall with rain rates well in excess of one inch per hour. A trained weather spotter 2 miles southeast of the Fortuna Foothills measured rainfall at a rate of 1.89 inches per hour. The heavy rain caused localized flooding in the area around the Fortuna Foothills and Yuma, and led to the issuance of an Urban and Small Stream Flood Advisory starting at 1720MST and continuing past 1915MST. In addition to the spotter report, radar indicated that up to 2 inches of rain fell from 1700MST through 1900MST in the Yuma area.

Thunderstorm Wind, Yuma

When
August 22, 5:02 PM MST to 5:30 PM MST
Where
Yuma County, 1.81 mi SW of El Pueblecito
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
32.680, -114.650

Thunderstorms developed across far southwest Arizona during the afternoon hours on August 22nd and they affected the community of Yuma. The storms produced strong, gusty and damaging winds estimated to be in excess of 60 mph. A trained weather spotter 2 miles northwest of Yuma reported that power lines were blown down near Interstate 8, approximately at the intersection of Araby Street. In addition, a trailer truck was blown over at Araby Street and East 24th Street. Although a Severe Thunderstorm Warning was not in effect, there was a Significant Weather Advisory issued at 1700MST for Yuma which ran until 1800MST.

Thunderstorm Wind, Yuma

When
August 22, 6:30 PM MST to 6:35 PM MST
Where
Yuma County, 4.06 mi ESE of Somerton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.570, -114.660

Thunderstorms developed during the afternoon hours across portions of far southwestern Arizona on August 22nd, and they affected the communities of Yuma and Somerton. The storms produced a wide variety of weather, including gusty and damaging winds estimated to be in excess of 50 mph. A trained weather spotter 4 miles southeast of Somerton reported that gusty outflow winds caused a number of branches to be blown off of trees. The branches were at least 3 inches in diameter. A Severe Thunderstorm Warning had been issued for the area around Somerton, beginning at 1802MST and continuing until 1900MST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467845, 467849, 467859, 467855, 468186.